Leflunomide-induced lung injury that developed after its withdrawal, coinciding with peripheral blood lymphocyte count decrease

Takeshi Otsuka, Takako Koyama, Ryoko Ohtani, Hiroaki Niiro, Seiji Yoshizawa, Mine Harada, Shigeko Inokuma

Research output: Contribution to journalArticlepeer-review

9 Citations (Scopus)

Abstract

A 60-year-old rheumatoid arthritis (RA) female with lung fibrosis was treated with leflunomide (LEF) for only 12 days, and responded well. Twenty-five days after the withdrawal of the drug, she had fever, dyspnea, and an elevated serum C-reactive protein level. Chest CT revealed ground-glass opacities (GGOs) and consolidations forming a mosaic pattern, in lung fields including the upper, anterior and central areas, and honeycomb patterns in the lung bases and backs. The level of plasma A771726, an active metabolite of LEF, was still as high as that usually noted under LEF therapy. After pulsed steroid and cholestyramine administration, A771726 was depleted and she recovered. The peripheral blood lymphocyte count that had been approximately 1,000/μL, decreased to 220/μUL just at the onset of lung injury, and rapidly and steadily returned to the preinjury level preceding recovery from the injury. Serum albumin level decreased in association with lung injury, and gradually returned to the preinjury level. Special caution is necessary when prescribing leflunomide to elderly patients with preexisting interstitial lung disease, and remains necessary until at least 1 month after its withdrawal.

Original languageEnglish
Pages (from-to)96-99
Number of pages4
JournalModern Rheumatology
Volume18
Issue number1
DOIs
Publication statusPublished - Feb 2008

All Science Journal Classification (ASJC) codes

  • Rheumatology

Fingerprint Dive into the research topics of 'Leflunomide-induced lung injury that developed after its withdrawal, coinciding with peripheral blood lymphocyte count decrease'. Together they form a unique fingerprint.

Cite this